Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 141, NWS Las Vegas, NV

September 12, 2023San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2023, 8:23 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2023, 8:23 PM PDT (03:23 UTC)
Expired
Sep 12, 2023, 10:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS55 KVEF 130323
FFWVEF
CAC071-130530-
/O.NEW.KVEF.FF.W.0141.230913T0323Z-230913T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
823 PM PDT Tue Sep 12 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 1030 PM PDT.

* At 823 PM PDT, Doppler radar indicated that very heavy rain fell 
  in the Piute Wash basin in southern Clark County earlier this 
  evening. Flood waters in the Piute Wash are expected to reach 
  Highway 95 at mile marker 70 in San Bernardino County, even though 
  heavy rain did not fall there.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County

Highway 95 at mile marker 70, ten miles south of the Nevada state 
line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3509 11486 3508 11480 3498 11480 3499 11487

FLASH FLOOD...RADAR INDICATED

$$

Morgan
2 follow-up statements
955 
WGUS75 KVEF 130434
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
934 PM PDT Tue Sep 12 2023

CAC071-130530-
/O.CON.KVEF.FF.W.0141.000000T0000Z-230913T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
934 PM PDT Tue Sep 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 934 PM PDT, Doppler radar indicated that very heavy rain fell in 
the Piute Wash basin in southern Clark County earlier this evening. 
Flood waters in the Piute Wash are expected to reach Highway 95 at 
mile marker 70 in San Bernardino County, even though heavy rain did 
not fall there.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County

Highway 95 at mile marker 70, ten miles south of the Nevada state 
line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3509 11486 3508 11480 3498 11480 3499 11487

FLASH FLOOD...RADAR INDICATED

$$

Morgan
408 
WGUS75 KVEF 130525
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1025 PM PDT Tue Sep 12 2023

CAC071-130535-
/O.EXP.KVEF.FF.W.0141.000000T0000Z-230913T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1025 PM PDT Tue Sep 12 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM PDT THIS EVENING FOR 
SAN BERNARDINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3509 11486 3508 11480 3498 11480 3499 11487

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:18 PM PDT, 8 hours 5 minutes earlier.

Area forecast discussion, Sep 12, 12:18 PM PDT, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1218 PM PDT Tue Sep 12 2023

.SYNOPSIS...Another round of thunderstorms is likely this
afternoon and evening, mainly in northwest Arizona and southern
Nevada. The main concern is heavy rainfall, along with strong winds
and frequent lightning. Additional storm activity will taper off the
next two days, becoming dry by the weekend.
&&

.DISCUSSION...Through Next Wednesday.

Skies have started to clear out over southern Nevada and northwest
Arizona, meaning a transition from stratiform rainfall to potential
convective development. Activity should peak between 20Z and 02Z,
though isolated storms have already started to form over mountains
in southern Nevada. Slow clearing of cloud cover over Mohave
County and as a result cooler temperatures over the area may
somewhat delay convective initiation. Once storms do start to
develop, the presence of 35 knots of surface to 6 km shear and
around 1000 J/kg MLCAPE may allow for the development of small
hail and frequent lightning. Afternoon DCAPE values between 1100
and 1400 J/kg mean that gusty outflow winds are a threat as well.
PWATs between 1.0 and 1.4 inches could lead to locally heavy
rainfall, as seen in some storms so far this morning. Convection
seen so far this morning has also mostly been terrain driven, a
pattern expected to continue into the afternoon.

Tomorrow, a ridge of high pressure over the eastern Pacific Ocean
and zonal flow over the Four Corners states will create
northwesterly flow aloft over the forecast area. Shortwaves moving
along this pattern and lingering moisture may lead to additional
isolated thunderstorms on Wednesday and Thursday afternoon. The
ridge of high pressure moves in from the Pacific into the western
United States towards the end of the week, creating dry and stable
conditions over the forecast area Friday and through the weekend.
Long range models are starting to show agreement that low
pressure will move into the Intermountain West sometime in the
middle of next week, but details are unclear at this time. Will
continue to monitor the development of this feature. Temperatures
rise slightly as high pressure builds in, with highs staying
within a few degrees of average. Temperatures begin to fall back
to below average values as the trough starts to influence the
upper level pattern above the forecast area.
&&

.AVIATION...For Harry Reid...A complex aviation forecast period is
expected with scattered showers and storms from 20z today through
02z Wednesday. While confidence is low in the terminal being
directly impacted, at least vicinity thunder is warranted. Gusty
winds and heavy rains to accompany any storm, which would naturally
result in sub VFR conditions. Otherwise winds to shift from
south/southeast through the afternoon, to west in the evening. Wind
speeds to remain 10 knots or less outside of thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and thunderstorms to affect eastern terminals,
including KVGT/KHND and KIFP. Activity looks to peak between 20z and
02z. Gusty winds and heavy rainfall to accompany any storm. While
confidence is not sufficiently high for prevailing thunder, several
terminals carry vicinity thunder for several hours. Winds to largely
remain diurnally driven from the south/southwest. KBIH will be the
exception with east/southeast winds through the day, shifting to the
northwest late tonight. Aside from any local thunderstorm impacts,
VFR visibilities and ceilings can be expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Meltzer
AVIATION...Austin

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 12, 7:44 PM PDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
744 PM PDT Tue Sep 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flood            3 SSW Eagle Valley Rese 37.98N 114.22W
09/12/2023                   Lincoln            NV   Law Enforcement

            Law enforcement reports debris on roads in
            Eagle Valley from flooding of the Meadow
            Valley Wash. As of 1930 PST, no road
            closures have resulted from this flooding.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:07 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.